Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 95, NWS Lake Charles, LA

August 4, 2020Cameron Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 4, 2020, 4:37 PM CDT for Cameron Parish, Louisiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2020, 4:37 PM CDT (21:37 UTC)
Expired
Aug 4, 2020, 5:00 PM CDT
In force
23 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cameron Parish, LA

The radar

The Lake Charles radar (KLCH), 30 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2020-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2057 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2020-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2057 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

898 
WUUS54 KLCH 042137
SVRLCH
LAC023-042200-
/O.NEW.KLCH.SV.W.0095.200804T2137Z-200804T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
437 PM CDT Tue Aug 4 2020

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Central Cameron Parish in southwestern Louisiana...

* Until 500 PM CDT.

* At 437 PM CDT, a severe thunderstorm was located over Sweet Lake,
  or 8 miles southeast of Grand Lake, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Grand Chenier, Hacketts Corner, Creole, Heberts Marina, Sweet Lake,
  Gibbstown and Rutherford Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2972 9299 2977 9318 2989 9324 2993 9324
      2997 9327 3000 9327 3005 9313 3004 9313
      3004 9307 2969 9282 2967 9287
TIME...MOT...LOC 2137Z 333DEG 17KT 2997 9315 

HAIL...1.00IN
WIND...60MPH
 
$$

Jones

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:52 PM CDT, 45 minutes earlier.

Area forecast discussion, Aug 4, 3:52 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
352 PM CDT Tue Aug 4 2020

.SYNOPSIS...
Latest UA analysis shows the large scale trough over the eastern
CONUS, with the main trough axis extending fm the Great Lakes to
the lower MS Valley along the Gulf Coast. While some drier air
aloft has spread over the region in the wake of the trough, GOES
TPW imagery shows deeper moisture (PWAT near 1.9 inches) concentrated
along the upper TX coast into SW LA.

At the sfc, a weak frontal boundary continues to meander acrs S LA
curving northwestward acrs SE TX. This morning, lower dewpoints
(in the middle 60s) penetrated south of the I-10 corridor in SW LA,
but as of 20Z (3 PM), dewpoints have since rebounded back into
the middle 70s near LCH, with dewpoints around 70 acrs the
Acadiana region. Daytime heating, in conjunction with weak
shortwave energy aloft, has initiated sctd convection in the vcnty
of the boundary acrs SE TX and SW LA.

24

&&

.DISCUSSION...
Sctd convection this aftn will gradually dissipate this evening
with the loss of daytime heating. Slightly drier air and mostly
clear skies for areas north of the frontal boundary will allow for
sufficient radiational cooling that some areas could see low
temperatures into the upper 60s, but otherwise expect lows near 70
acrs cntl LA with middle 70s elsewhere.

The eastern CONUS trough will gradually begin to de-amplify on
Wednesday as the Bermuda ridge builds west into the Gulf while
subtropical ridging acrs the Desert SW builds east. However, nwly
flow will persist acrs the region on the eastern flank of the SW
ridge, sending another weak impulse over the area. At the same
time, the sfc boundary will linger, more or less stationary, acrs
southern LA and SE TX. Moisture will increase acrs E TX/W LA, with
PWATs progged to increase to near 2.0 inches on Wednesday. This
will result in a setup for convection on Wednesday, similar to
today, with sctd convection expected to develop acrs SE TX and SW
LA during the aftn before diminishing during the evening. A near
repeat of this is expected again Thursday.

The sfc boundary will gradually weaken while lifting northward on
Friday as sfc high pres becomes re-established acrs the eastern
Gulf. This will allow a moist return flow to develop acrs the
area, with a gradual deepening of moisture over the region. Rain
chcs will decrease slightly on Friday as ridging from the west
builds east. However, a general weakness will persist acrs the
northern Gulf coast as the ridge becomes centered acrs TX. The
weakness will linger through the weekend, resulting in a return to
a more typical summertime pattern of diurnally influenced
convection. By early next week, shower and tstm coverage will
begin to increase as the weakness aloft migrates west.

Temperatures through the period are mostly expected to be near
early August climatological normals, with lows in the 70s and
highs in the lower to middle 90s.

24

&&

.MARINE...
High pres acrs the NW Gulf will maintain a light and somewhat vrbl
wind field the next few days. The sfc high will eventually become
re-established over the eastern Gulf by the end of the week, with
a light to modt onshore flow developing. No headlines are
anticipated through the period. Rain chcs will remain limited
through the week, with a return to more seasonal sctd convection
by the weekend.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  69  91  71  93 /   0  20   0  10
LCH  74  91  75  92 /  10  40  10  30
LFT  73  92  73  93 /  10  20   0  20
BPT  75  92  76  92 /  20  40  20  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...24
Hazardous weather outlook, Aug 4, 3:15 PM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
315 PM CDT Tue Aug 4 2020

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-052015-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
315 PM CDT Tue Aug 4 2020

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms can be expected through late
afternoon, mainly south of a Woodville to Kinder to Abbeville line.
The main hazards will be gusty winds and small hail with the stronger
storms. In addition, storms will produce occasional cloud to ground
lightning and brief heavy rainfall.

Convection will dissipate this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered mainly afternoon showers and thunderstorms will be possible
again Wednesday, with occasional cloud to ground lightning, gusty
winds and brief heavy rainfall possible in the stronger storms.

A daily chance of showers and thunderstorms can be expected through
the remainder of the period. Convective coverage is expected to
increase over the weekend and into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-052015-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
315 PM CDT Tue Aug 4 2020

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Shower and thunderstorm chances will increase over the weekend and
into early next week. Winds and seas will be higher near the stronger
storms, with occasional cloud to ground lightning and brief heavy
rainfall also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 4, 3:02 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
302 PM CDT Tue Aug 4 2020

TXZ180-201-261-042045-
Hardin TX-Southern Jasper TX-Tyler TX-
302 PM CDT Tue Aug 4 2020

...SPECIAL WEATHER STATEMENT...

At 301 PM CDT, Doppler radar was tracking a strong thunderstorm near
Caney Head, or 7 miles southwest of Fred, moving southeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Silsbee and Caney Head.

LAT...LON 3059 9430 3052 9405 3024 9410 3049 9436
TIME...MOT...LOC 2001Z 310DEG 15KT 3052 9427

25
Special weather statement, Aug 4, 4:00 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
400 PM CDT Tue Aug 4 2020

LAZ041-073-074-042145-
West Cameron LA-Calcasieu LA-East Cameron LA-
400 PM CDT Tue Aug 4 2020

...SPECIAL WEATHER STATEMENT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm over
Carlyss, or near Sulphur, moving southeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lake Charles, Sulphur, Westlake, Grand Lake, Lake Charles Regional
Airport, Moss Bluff, Hackberry, Carlyss, Heberts Marina and Edgerly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3024 9351 3029 9322 3002 9307 2997 9327
      3002 9327 3005 9329 3005 9333 2995 9334
      2992 9348
TIME...MOT...LOC 2100Z 318DEG 11KT 3016 9334

Warthen
Special weather statement, Aug 4, 4:36 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Lake Charles LA
436 PM CDT Tue Aug 4 2020

LAZ074-042200-
East Cameron LA-
436 PM CDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMERON PARISH UNTIL 500
PM CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Charles Regional Airport, moving southeast at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Grand Chenier, Rockefeller Wildlife Range, Sweet Lake, Gibbstown and
Hacketts Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2971 9295 2973 9304 2976 9308 2999 9326
      3005 9318 3005 9313 3004 9313 3004 9307
      2985 9273 2963 9277
TIME...MOT...LOC 2136Z 322DEG 23KT 3013 9325

Jones

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:00 PM CDTSpecial Weather StatementLCHCalcasieu45 min
Aug 4, 4:36 PM CDTSpecial Weather StatementLCHCameron24 min
Aug 4, 4:55 PM CDTSpecial Weather StatementLCHCameron35 min
Aug 4, 4:57 PM CDTSpecial Marine WarningLCH33 min
Aug 4, 5:12 PM CDTSpecial Marine WarningLCH48 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.